Open Access
Translator Disclaimer
May 2019 A brief review of optimal scaling of the main MCMC approaches and optimal scaling of additive TMCMC under non-regular cases
Kushal K. Dey, Sourabh Bhattacharya
Braz. J. Probab. Stat. 33(2): 222-266 (May 2019). DOI: 10.1214/17-BJPS386


Transformation based Markov Chain Monte Carlo (TMCMC) was proposed by Dutta and Bhattacharya (Statistical Methodology 16 (2014) 100–116) as an efficient alternative to the Metropolis–Hastings algorithm, especially in high dimensions. The main advantage of this algorithm is that it simultaneously updates all components of a high dimensional parameter using appropriate move types defined by deterministic transformation of a single random variable. This results in reduction in time complexity at each step of the chain and enhances the acceptance rate.

In this paper, we first provide a brief review of the optimal scaling theory for various existing MCMC approaches, comparing and contrasting them with the corresponding TMCMC approaches.The optimal scaling of the simplest form of TMCMC, namely additive TMCMC, has been studied extensively for the Gaussian proposal density in Dey and Bhattacharya (2017a). Here, we discuss diffusion-based optimal scaling behavior of additive TMCMC for non-Gaussian proposal densities—in particular, uniform, Student’s $t$ and Cauchy proposals. Although we could not formally prove our diffusion result for the Cauchy proposal, simulation based results lead us to conjecture that at least the recipe for obtaining general optimal scaling and optimal acceptance rate holds for the Cauchy case as well. We also consider diffusion based optimal scaling of TMCMC when the target density is discontinuous. Such non-regular situations have been studied in the case of Random Walk Metropolis Hastings (RWMH) algorithm by Neal and Roberts (Methodology and Computing in Applied Probability 13 (2011) 583–601) using expected squared jumping distance (ESJD), but the diffusion theory based scaling has not been considered.

We compare our diffusion based optimally scaled TMCMC approach with the ESJD based optimally scaled RWM with simulation studies involving several target distributions and proposal distributions including the challenging Cauchy proposal case, showing that additive TMCMC outperforms RWMH in almost all cases considered.


Download Citation

Kushal K. Dey. Sourabh Bhattacharya. "A brief review of optimal scaling of the main MCMC approaches and optimal scaling of additive TMCMC under non-regular cases." Braz. J. Probab. Stat. 33 (2) 222 - 266, May 2019.


Received: 1 June 2016; Accepted: 1 November 2017; Published: May 2019
First available in Project Euclid: 4 March 2019

zbMATH: 07057446
MathSciNet: MR3919022
Digital Object Identifier: 10.1214/17-BJPS386

Keywords: Additive transformation , diffusion , Itô formula , non-regular , Optimal scaling , transformation based Markov chain Monte Carlo

Rights: Copyright © 2019 Brazilian Statistical Association


Vol.33 • No. 2 • May 2019
Back to Top